Alert archive / Iowa / Wind Advisories in 2013

Wind Advisory 7, NWS Des Moines, IA

July 22, 201315 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jul 22, 2013, 9:07 PM CDT for 15 counties in Iowa. It was in force for 98 min.

The area

The counties it named.

The facts

Issued
Jul 22, 2013, 9:07 PM CDT (02:07 UTC)
Expired
Jul 22, 2013, 10:45 PM CDT
In force
98 min
Issued by
NWS Des Moines, IA

Counties Audubon County, IA, Boone County, IA, Dallas County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Marshall County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2851 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS73 KDMX 230207
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT MON JUL 22 2013

...GUSTY WINDS POSSIBLE BEHIND THE LINE OF THUNDERSTORMS...

.STRONG AND GUSTY WINDS ARE OCCURRING IN THE WAKE OF A LINE OF
THUNDERSTORMS PUSHING TO THE SOUTH. THESE GUSTY WINDS WILL LIKELY
BE SHORT-LIVED...ONLY LASTING A FEW HOURS. 

IAZ035>038-046>050-057>062-230500-
/O.NEW.KDMX.WI.Y.0007.130723T0207Z-130723T0500Z/
WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
GRINNELL
907 PM CDT MON JUL 22 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

* TIMING...LATE THIS EVENING THROUGH MIDNIGHT TONIGHT

* WINDS...GUSTY WINDS OF 40 TO 50 MPH.

* IMPACTS...SMALL BRANCHES AND LIGHT OBJECTS MAY BE BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MJB
1 follow-up statement
890 
WWUS73 KDMX 230345
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT MON JUL 22 2013

...GUSTY WINDS HAVE SUBSIDED...


IAZ035>038-046>050-057>062-230445-
/O.CAN.KDMX.WI.Y.0007.000000T0000Z-130723T0500Z/
WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
GRINNELL
1045 PM CDT MON JUL 22 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WINDS HAVE SUBSIDED ACROSS THE AREA...THUS THE WIND ADVISORY
HAS BEEN CANCELLED. 

$$

MJB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jul 22, 7:04 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 7:04 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT MON JUL 22 2013

.UPDATE...
ISSUED AT 704 PM CDT MON JUL 22 2013

LINE OF STORMS ACROSS THE HIGHWAY 20 CORRIDOR MOVING SOUTH. HAVE
UPDATED TO REFLECT LATEST RADAR AND TRENDS AND INCREASE POPS TO
THE SOUTH OF THE LINE. ALSO EXPANDED THE SEVERE THUNDERSTORM WATCH
A ROW OF COUNTIES SOUTH.

&&

.SHORT TERM.../TONIGHT /...
ISSUED AT 326 PM CDT MON JUL 22 2013

COLD FRONT EXTENDING FROM TWIN CITIES TO SIOUX CITY WILL SWEEP SE
ACROSS IOWA THIS EVENING. MAIN DYNAMICS WILL BE ACROSS MN/WI BUT
ISOLATED TO SCATTERED STORMS ARE EXPECTED TO CONTINUE DEVELOP SOUTH
INTO IA. SURFACE FLOW IS FROM THE WEST-SOUTHWEST AHEAD OF THE FRONT
WEAKENING CONVERGENCE BUT INSTABILITY IS STRONG. STORMS THAT DO
DEVELOP WOULD INITIALLY HAVE A HAIL THREAT...AND THEN DUE TO HIGH
BASES AND DRIER AIR ALOFT COULD BECOME GUSTY. EXPECT QUITE A BIT OF
OUTFLOW WITH STORMS THAT DO DEVELOP...WHICH SHOULD KEEP THE LINE
PUSHING ALONG. OUTFLOW SHOULD EVENTUALLY PUSH OUT AHEAD AND CUT OF
INFLOW TO STORMS...SO INTENSITY AFTER AROUND 7 PM SHOULD DIMINISH.
VIRTUALLY ALL OF ACTIVITY SHOULD BE OUT OF CENTRAL IOWA BY MIDNIGHT.
BEHIND THE FRONT A MODERATE PUSH OF COOLER AND DRIER AIR DROPPING
TEMPERATURES BELOW 60 IN THE NORTH.

.LONG TERM.../TUESDAY THROUGH MONDAY/...
ISSUED AT 326 PM CDT MON JUL 22 2013

IN WAKE OF THE COLD FRONT TRAVERSING THE AREA THIS
EVENING...COOLER TEMPERATURES ARE FORECAST FOR THE NEXT WEEK.
IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT AT LEAST THROUGH
THE WEEKEND. ON TUESDAY THE LOWER LEVELS WILL BE PRETTY SCOURED
OUT BEHIND THE FRONT...BUT ALOFT FORECAST SOUNDINGS INDICATE
SUBSTANTIAL SATURATION DURING THE DAY AS A SHORTWAVE MOVES THROUGH
THE FLOW ACROSS NEBRASKA AND SOUTHWEST IOWA INTO MISSOURI. THIS
WILL GENERATE A CONSIDERABLE MID LEVEL CLOUD DECK AND POSSIBLY A
FEW SHOWERS AND STORMS IN THE SOUTHWEST...AND HAVE INCLUDED SOME
SLIGHT CHANCE POPS IN THAT AREA. CONTINUED RECENT TREND OF
FORECASTING MAX TEMPS ABOVE GUIDANCE...BUT DECREASED THE MARGIN ON
TUESDAY TO ACCOUNT FOR THE COMBINED EFFECTS OF COLD AIR ADVECTION
AND ANTICIPATED CLOUD COVER. FROM TUESDAY NIGHT THROUGH THURSDAY
BENIGN AND PLEASANT WEATHER IS FORECAST WITH CONTINUED COOL
TEMPERATURES AND LITTLE TO NO CHANCE FOR RAINFALL.

TOWARD THE END OF THE WEEK THINGS STILL LOOK TO BECOME SOMEWHAT
MORE ACTIVE...AND THE PROGNOSTIC MODELS HAVE COME INTO BETTER
GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF A SERIES OF 500 MB
TROUGHS AND WAVES MOVING ACROSS THE CENTRAL U.S. IT APPEARS THAT A
SUBTLE LEADING SHORTWAVE WILL TRAVERSE IOWA LATE THURSDAY AND
THURSDAY NIGHT...WITH A MORE POTENT WAVE MOVING TO OUR SOUTHWEST
ACROSS THE CENTRAL PLAINS AND MISSOURI ON FRIDAY...THEN THE FINAL
AND STRONGEST TROUGH PIVOTING FROM MINNESOTA ACROSS IOWA AND
WISCONSIN ON FRIDAY NIGHT. AT THE SURFACE THIS WILL TRANSLATE TO A
WEAK TROUGH MOVING ACROSS OUR AREA AROUND THURSDAY
NIGHT...FOLLOWED BY A STRONGER COLD FRONT PROBABLY LATE ON FRIDAY.
THE RESULT IS CHANCE POPS FROM THURSDAY NIGHT INTO FRIDAY
NIGHT...WITH SOME UNCERTAINTY AS TO THE ENDING TIME WHEN RAIN WILL
CLEAR OUT RAPIDLY WITH THE FRONTAL PASSAGE...THEN MUCH COOLER
TEMPERATURES FOR THE WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE
50S TO LOWER 60S MAKING FOR GLORIOUS LATE JULY WEATHER. ALLBLEND
GUIDANCE POPULATED WITH 20 TO 40 POPS FROM SATURDAY INTO EARLY
NEXT WEEK BUT CAN FIND NO SUPPORT FOR THIS IN THE LONG RANGE
MODELS OR EXPECTED SYNOPTIC PATTERN AND HAVE REMOVED THEM FROM THE
FORECAST.

&&

.AVIATION...23/00Z
ISSUED AT 704 PM CDT MON JUL 22 2013

STORMS PUSHING THROUGH WATERLOO ATTM...SHOULD BE OUT WITHIN THE
NEXT HOUR OR TWO...WITH IMPACTS STILL POSSIBLE AT KOTM AND KDSM
THROUGH 03-04Z. OTHERWISE WINDS TO SHIFT AROUND TO THE
NORTHWEST...WITH SOME HIGH CLOUDS FOR TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...BEERENDS
SHORT TERM...JUNGBLUTH
LONG TERM...JOHNSON/LEE
AVIATION...BEERENDS
Hazardous weather outlook, Jul 22, 3:47 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT MON JUL 22 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-232100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
347 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT INTO
EARLY EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL
SIZED HAIL AND 60 MPH OR GREATER WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL 10 PM.

IAZ075-081>086-092>097-232100-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE THIS EVENING AS A COLD FRONT MOVES SOUTH.
A FEW STORMS MAY BE SEVERE ESPECIALLY BEFORE 8 PM WITH GOLF BALL
SIZED HAIL AND 60 MPH OR GREATER WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES RETURN THURSDAY AND FRIDAY..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING UNTIL AROUND 10 PM.

JUNGBLUTH

In the hours before

Local storm report, Jul 22, 8:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             8 NNE BOONE AIRPORT     42.17N 93.80W
07/22/2013  E1.00 INCH       BOONE              IA   TRAINED SPOTTER

            DIME TO QUARTER HAIL

&&

BEERENDS
Local storm report, Jul 22, 8:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     WOODWARD                41.86N 93.92W
07/22/2013  E65 MPH          DALLAS             IA   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WIND GUSTS OF 65 MPH.

0820 PM     HAIL             2 ESE BOONE AIRPORT     42.03N 93.82W
07/22/2013  E1.50 INCH       BOONE              IA   PUBLIC

            PUBLIC ESTIMATES HALF DOLLAR TO PING PONG BALL SIZED
            HAIL.

0827 PM     HAIL             6 SE OGDEN              41.98N 93.96W
07/22/2013  E1.00 INCH       BOONE              IA   PUBLIC

            PUBLIC REPORTS UP TO QUARTER SIZED HAIL FALLING.

&&

LEE
Local storm report, Jul 22, 8:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     3 ENE AMES              42.04N 93.57W
07/22/2013  M61 MPH          STORY              IA   MESONET

&&

BEERENDS
Local storm report, Jul 22, 8:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             2 W MADRID              41.88N 93.86W
07/22/2013  E1.00 INCH       BOONE              IA   LAW ENFORCEMENT

&&

SKOW
Local storm report, Jul 22, 8:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             PERRY                   41.84N 94.10W
07/22/2013  E0.88 INCH       DALLAS             IA   EMERGENCY MNGR

&&

SKOW
Local storm report, Jul 22, 8:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             5 SSW AMES              41.95N 93.66W
07/22/2013  E1.00 INCH       STORY              IA   AMATEUR RADIO

            HAIL PENNY TO QUARTER SIZE. WINDS ESTIMATED AT 40 TO 60
            MPH.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSevere Thunderstorm WarningDMXBoone, Grundy, Hamilton, Hardin, Marshall, Story and 1 more66 min
Jul 22, 8:06 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Story54 min
Jul 22, 8:27 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Polk48 min
Jul 22, 9:06 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Jasper, Madison, Polk and 1 more54 min
Jul 22, 9:55 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren50 min

Nearby

Wind Advisories in Iowa, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.